Alert archive / Montana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 52, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 6, 2006, 3:22 PM MDT for Missoula County, Montana. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2006, 3:22 PM MDT (21:22 UTC)
- Expired
- Jul 6, 2006, 4:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Missoula County, MT
The radar
The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 3:45 PM MDT | TSTM WND GST 54 | 2 S Lolo, MT | TRAINED SPOTTER MEASURED 54 MPH WIND GUST 2 S OF LOLO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 1:25 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 062123
SVRMSO
MTC063-062215-
/O.NEW.KMSO.SV.W.0052.060706T2122Z-060706T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
322 PM MDT THU JUL 6 2006
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 415 PM MDT(315 PM PDT).
* AT 315 PM MDT(215 PM PDT)...DOPPLER RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 15 MILES WEST OF OBRIEN CREEK AND LYON
GULCH BURN AREA TO 22 MILES SOUTHWEST OF OBRIEN CREEK AND LYON
GULCH BURN AREA...OR ALONG A LINE EXTENDING FROM 25 MILES WEST OF
MISSOULA TO 32 MILES SOUTHWEST OF MISSOULA...AND WERE MOVING EAST
AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FRENCHTOWN...OBRIEN CREEK AND LYON GULCH BURN AREA AROUND 405 PM
MDT...
EVARO...LOLO AND MISSOULA AROUND 415 PM MDT.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
LAT...LON 4667 11378 4667 11438 4663 11448 4664 11458
4664 11458 4674 11458 4675 11454 4698 11454
4698 11444 4704 11434 4712 11395
$$
DICKERSON2 follow-up statements
000
WWUS55 KMSO 062155
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
355 PM MDT THU JUL 6 2006
MTC063-062215-
/O.CON.KMSO.SV.W.0052.000000T0000Z-060706T2215Z/
MISSOULA MT-
355 PM MDT THU JUL 6 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
MDT(315 PM PDT) FOR SOUTHWESTERN MISSOULA COUNTY...
* AT 349 PM MDT...TRAINED WEATHER SPOTTERS 2 MILES SOUTH OF LOLO
REPORTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM HUSON TO 14 MILES SOUTHWEST OF
LOLO...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF
MISSOULA TO 23 MILES SOUTHWEST OF MISSOULA...AND WERE MOVING EAST
AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FRENCHTOWN AND OBRIEN CREEK AND LYON GULCH BURN AREA AROUND 400 PM
MDT...
LOLO...EVARO...MISSOULA AND EAST MISSOULA AROUND 415 PM MDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING(800 PM PDT THURSDAY EVENING) FOR NORTH CENTRAL IDAHO
AND NORTHWESTERN MONTANA.
LAT...LON 4667 11378 4667 11438 4663 11448 4664 11458
4664 11458 4674 11458 4675 11454 4698 11454
4698 11444 4704 11434 4712 11395
$$
DICKERSON000
WWUS55 KMSO 062211
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
409 PM MDT THU JUL 6 2006
MTC063-062219-
/O.EXP.KMSO.SV.W.0052.000000T0000Z-060706T2215Z/
MISSOULA MT-
409 PM MDT THU JUL 6 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MISSOULA COUNTY
EXPIRES AT 415 PM MDT(315 PM PDT)...
THE THUNDERSTORM OVER MISSOULA COUNTY HAS WEAKENED AND IS NO LONGER
SEVERE. HOWEVER...STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL...SMALL HAIL...GUSTY 40 MPH WINDS AND FREQUENT LIGHTNING
REMAIN IN THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING(800 PM PDT THURSDAY EVENING) FOR NORTH CENTRAL IDAHO
AND NORTHWESTERN MONTANA.
LAT...LON 4667 11378 4667 11438 4663 11448 4664 11458
4664 11458 4674 11458 4675 11454 4698 11454
4698 11444 4704 11434 4712 11395
$$
DICKERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:45 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 6, 1:45 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 145 PM MDT THU JUL 6 2006 .SHORT TERM...BUSY EVENING AHEAD AS SHORT WAVE TROUGH APPROACHES A VERY MOIST AIRMASS. SPC JUST CURRENTLY WORKING ON A SEVERE THUNDERSTORMS WATCH FOR ALL OF NORTH CENTRAL IDAHO AND WESTERN MONTANA EXCLUDING LEMHI COUNTY. CIRRUS OVER LEMHI SHOULD KEEP STORMS FROM BECOMING SEVERE. WIND SHEAR PROFILE NOT TOO IMPRESSIVE BUT GIVEN NEGATIVELY TILTING TROUGH APPROACHING AND THE AMOUNT OF AVAILABLE MOISTURE...VERY HEAVY RAIN AND HAIL A GOOD BET THIS EVENING. THINGS DRY OUT RAPIDLY FRIDAY MORNING AS SHORT WAVE RIDGE BUILDS IN. .LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...A WARM RIDGE WILL BUILD OVER THE WEEKEND PUSHING TEMPERATURES TO AROUND 10 DEGREES ABOVE NORMAL FOR EARLY JULY. THE AIR MASS UNDER THIS FEATURE WILL BE PRETTY DRY AS WELL. THE RIDGE WILL SLOWLY MOVE EAST THROUGH NEXT WEEK PUTTING A SOUTHWEST FLOW OVER THE NORTHERN ROCKIES. THIS FLOW WILL PERIODICALLY TAP INTO BOTH PACIFIC AND SUBTROPICAL MOISTURE FOR A SMALL TO MODERATE THREAT OF LATE DAY THUNDERSTORMS THROUGH THE PERIOD. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE THIS AFTERNOON. A FEW OF THESE STORMS WILL BECOME SEVERE. THESE STORMS WILL CAUSE LOW CEILINGS...REDUCED VISIBILITIES IN HEAVY RAIN...GUSTY WINDS...AND HAIL. PLEASE SEE APPROPRIATE TAFS AND TWEBS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...SEVERE THUNDERSTORM WATCH. ID...SEVERE THUNDERSTORM WATCH FOR IDAHO AND CLEARWATER COUNTY. && SHORT TERM...CHURCH LONG TERM...WHITMORE AVIATION...CHURCH
Hazardous weather outlook, Jul 6, 6:10 AM MDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 610 AM MDT THU JUL 6 2006 IDZ005>010-MTZ001>007-043-071200- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 510 AM PDT THU JUL 6 2006 /610 AM MDT THU JUL 6 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL FORM ONCE AGAIN THIS AFTERNOON AND EVENING AS A SHORT WAVE TROUGH PUSHES THROUGH THE IDAHO PANHANDLE AND WESTERN MONTANA. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...HEAVY RAIN AND STRONG GUSTY WINDS. PLEASE CONTINUE TO MONITOR THE CURRENT FORECAST FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 6, 2:52 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
252 PM MDT THU JUL 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL HAUGAN 47.38N 115.40W
07/06/2006 E1.25 INCH MINERAL MT PUBLIC
MOTORISTS HAD TO PULL OVER ON I-90 DUE TO LARGE HAIL AND
HEAVY RAIN.
0215 PM HEAVY RAIN 32 SE LIBBY 48.06N 115.07W
07/06/2006 M1.37 INCH LINCOLN MT CO-OP OBSERVER
1.37 INCHES OF RAIN FELL IN 20 MINUTES WITH PEA SIZED
HAIL.
&&
FELSCHLocal storm report, Jul 6, 3:13 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
313 PM MDT THU JUL 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN 32 SE LIBBY 48.06N 115.07W
07/06/2006 M1.37 INCH LINCOLN MT CO-OP OBSERVER
1.37 INCHES OF RAIN FELL IN 20 MINUTES WITH PEA SIZED
HAIL.
0215 PM HAIL HAUGAN 47.38N 115.40W
07/06/2006 E0.75 INCH MINERAL MT PUBLIC
MOTORISTS HAD TO PULL OVER ON I-90 DUE TO LARGE HAIL AND
HEAVY RAIN. POWER OUTAGES WERE REPORTED IN HAUGAN.
&&
FELSCHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:39 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln | 51 min |
| Jul 6, 2:21 PM MDT | Severe Thunderstorm Warning | MSO | Mineral | 39 min |
| Jul 6, 2:32 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lincoln | 43 min |
| Jul 6, 2:47 PM MDT | Severe Thunderstorm Warning | MSO | Mineral | 43 min |
| Jul 6, 2:57 PM MDT | Severe Thunderstorm Warning | MSO | Sanders | 63 min |
| Jul 6, 3:05 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 40 min |
| Jul 6, 4:04 PM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 112 min |
| Jul 6, 5:43 PM MDT | Flash Flood Watch | MSO | Granite | 87 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.